Alabama, 2005

Flash Flood in Alabama, March 31, 2005

March 31, 2005 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 31, 4:45 AM CST, 3 hours earlier.

Area forecast discussion, Mar 31, 4:45 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CST THU MAR 31 2005

.SHORT TERM...06Z SFC MAP SHOWS STALLED FRONTAL BOUNDARY FROM EAST
TX TO N CENTRAL MS WITH PREFRONTAL TROF FROM NW AL TO NEAR MORGAN
CITY LA. ALOFT RRQ OF STRONG UPPER JET WAS LOCATED NEAR THE TROF
GIVING WAY TO A BAND OF STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL MS STRETCHING NE INTO CENTRAL AND NORTHERN SECTIONS OF AL. A
FEW OF THESE THUNDERSTORMS CONTINUE TO CLIP EXTREME NORTHWEST
SECTIONS OF THE CWFA...GIVING WAY TO LARGE HAIL AND GUSTY WINDS.
HAVE HAD A REPORT OF LARGE HAIL UP TO GOLFBALLS WITH SOME OF THESE
THUNDERSTORMS. FOR TODAY EXPECT THIS BAND OF THUNDERSTORMS TO
CONTINUE MOVING ENE AWAY FROM THE REGION IN RESPONSE TO STRONG SFC
LOW MOVING FROM THE MID MS RVR VALLEY TO THE GREAT LAKES REGION.
FURTHER WEST MAIN H5 TROF OVER N TX WILL BEGIN TO MOVE EAST BY EARLY
TONIGHT...GIVING WAY TO ANOTHER ROUND OF STRONG TO SEVERE
THUNDERSTORMS TONIGHT AND EARLY FRI. BEST CHANCE FOR SEVERE WEATHER
OVER THE CWFA WILL BE LATE THIS EVE CONTINUING TO AROUND 12Z FRI
THEN LIFTING OUT TO THE NE THROUGH 18Z FRI. WITH HELICITIES CLIMBING
TO TO WELL ABOVE 150 M2/S2 AND CAPES UP TO AROUND 1000 J/KG2 COMBINE
WITH STRONG UPPER DIVERGENCE WELL ALOFT BELIEVE THERE WILL BE A GOOD
CHANCE TO SEE A FEW STRONG SUPERCELLS BEFORE THE NIGHT IS OUT.
CURRENT FORECAST TEMPS LOOK GOOD.

.LONG TERM...BY 12Z FRI GFS HAS SURFACE LOW OVER WEST CENTRAL AL
WITH MID TO UPPER TROF OVER NE TX AND AR. BEST LIFT OR OMEGAS FOR
THUNDERSTORM DEVELOPMENT IS PROGGED TO BE JUST EAST OF THE SFC LOW
OVER MOST SECTIONS OF EASTERN AND CENTRAL AL. FURTHER SOUTH ANOTHER
AREA OF INCREASED LIFT OR OMEGAS WAS NOTED OVER THE ADJACENT GULF
WATERS OF LA AND MS STRETCHING EASTWARD INTO EXTREME SW AL. WITH
THIS BELIEVE AN AREA OF WIDESPREAD THUNDERSTORMS...MOST LIKELY
SEVERE...WILL BE MOVING NEWARD OUT OF NORTHERN SECTIONS OF THE CWFA
DURING THE MORNING HOURS ON FRI WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE COAST MOVING INLAND THROUGH ABOUT
21Z FRI. BY 00Z FRI STRONG COLD FRONT BEGINS TO MOVE ACROSS THE CWFA
GIVING WAY TO UNSEASONABLE COOL TEMPS FOR FRI NIGHT AND SAT. GUSTY
NW TO N WINDS ESPECIALLY NEAR THE COAST CAN BE EXPECTED IN THE WAKE
OF THE FRONT DIMINISHING SLOWLY BY SAT AFTERNOON. DRY WEATHER WILL
PREVAIL THROUGH TUE AS SFC HIGH BUILDS OVER THE NORTH CENTRAL GULF
AND SE STATES.

&&

.MARINE...A LIGHT TO MODERATE SOUTH WIND WILL PREVAIL THROUGH EARLY
EARLY FRIDAY MORNING...BECOMING WEST THEN NORTHWEST DURING THE DAY
ON FRIDAY AS STRONG COLD FRONT APPROACHES FROM THE WEST. THE COLD
FRONT WILL MOVE ACROSS THE MARINE AREA BY AROUND 00Z SAT...GIVING
WAY TO A STRONG NORTHERLY WIND FLOW THROUGH LATE SAT MORNING.
NORTHERLY WINDS AND SEAS WILL GRADUALLY SUBSIDE DURING THE AFTERNOON
HOURS ON SAT.  OTHERWISE...LITTLE CHANGE IN WIND SPEEDS AND SEAS CAN
BE EXPECTED SUN THROUGH MON.

&&

.FIRE WEATHER...NO CONCERNS THROUGH FRI. AFTERNOON RELATIVE
HUMIDITIES WILL HAVE TO BE CLOSELY MONITORED SAT THROUGH TUE AS HIGH
PRESSURE SETTLES OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  66  74  44 /  70  90  70  10
PENSACOLA   75  67  74  50 /  70  80  80  10
DESTIN      74  67  74  51 /  70  70  90  10
EVERGREEN   76  64  76  45 /  70  90  80  10
WAYNESBORO  78  65  72  45 /  70  90  60  10
CAMDEN      76  64  74  44 /  70 100  90  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 31, 6:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST THU MAR 31 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-312000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A STALLED FRONTAL BOUNDARY TO THE NORTH AND NORTHWEST WILL REMAIN IN
PLACE TODAY. SOUTH OF THE BOUNDARY...SEVERE THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP AND MOVE OFF TO THE EAST AND
NORTHEAST. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS POSTED
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR TODAY OVER ALL THE
FORECAST AREA WITH A MODERATE RISK OVER THE EXTREME NORTHERN
COUNTIES...GENERALLY NORTH OF WAYNESBORO TO CAMDEN LINE. LARGE HAIL
AND STRONG DAMAGING WINDS ARE THE MAIN THREAT. PERIODS OF HEAVY RAIN
OVERNIGHT HAVE BEEN OBSERVED BY RADAR OVER WAYNE COUNTY MISSISSIPPI
AND CHOCTAW COUNTY ALABAMA. THIS AREA AND AREAS TO THE EAST HAVE THE
HIGHEST POTENTIAL FOR ADDITIONAL HEAVY RAIN THIS MORNING. FLASH
FLOODING WILL BE POSSIBLE LATER THIS MORNING IF HEAVY RAIN PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION ON FRIDAY. SCATTERED
THUNDERSTORMS AHEAD OF THIS FRONT MAY STILL BE PRODUCING SOME SEVERE
WEATHER. BEST CHANCES FOR SEVERE STORMS WILL BE OVER SOUTHWEST...
SOUTH CENTRAL ALABAMA AND THE WEST FLORIDA PANHANDLE FRIDAY
MORNING.  THE STORM PREDICTION CENTER HAS POSTED A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS DURING THIS TIME FRAME.

NO HAZARDOUS WEATHER IS FORECAST SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NECESSARY
TODAY INTO FRIDAY MORNING.

In the hours before

Local storm report, Mar 31, 3:13 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
313 AM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             5 S BUTLER              32.02N 88.22W
03/31/2005  1.75 INCH        CHOCTAW            AL   BROADCAST MEDIA

&&

DF
Special weather statement, Mar 31, 5:05 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CST THU MAR 31 2005

ALZ051-MSZ067-311145-
CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...BUTLER AND WAYNESBORO...
505 AM CST THU MAR 31 2005

...STRONG THUNDERSTORMS OVER CHOCTAW AND WAYNE COUNTIES...

AT 500 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS EXTENDING FROM INDIAN SPRINGS TO 10
MILES WEST OF MULBERRY...AND MOVING EAST AT 40 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
NEEDHAM...NAHEOLA...WAYNESBORO...MULBERRY...CLARA...WIMBLY...
WINCHESTER AND DENHAM THROUGH 545 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Mar 31, 5:55 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CST THU MAR 31 2005

ALZ051>054-MSZ067-311255-
WASHINGTON-CLARKE-WILCOX-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...CAMDEN...GROVE HILL AND WAYNESBORO...
555 AM CST THU MAR 31 2005

...STRONG THUNDERSTORMS OVER WASHINGTON...CLARKE...WILCOX...CHOCTAW
AND WAYNE COUNTIES...

AT 550 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES WEST OF LAMISON TO 9 MILES WEST OF
MULBERRY...AND MOVING EAST AT 40 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WAYNESBORO...BUTLER...CHATOM...GROVE HILL...THOMASVILLE AND CAMDEN
THROUGH 645 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Mar 31, 6:28 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
628 AM CST THU MAR 31 2005

ALZ051>060-MSZ067-075-076-311400-
BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-GREENE-
MONROE-PERRY-WASHINGTON-WAYNE-WILCOX-
628 AM CST THU MAR 31 2005

SEVERE THUNDERSTORM WATCH NUMBER 112 REMAINS VALID UNTIL 8 AM CST
FOR THE FOLLOWING AREAS

IN SOUTHWEST ALABAMA...WILCOX...MONROE...CONECUH...BUTLER...CRENSHAW
...COVINGTON...CHOCTAW...CLARKE AND WASHINGTON.

IN MISSISSIPPI...WAYNE...PERRY AND GREENE.
Special weather statement, Mar 31, 6:38 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
638 AM CST THU MAR 31 2005

MSZ067-311315-
WAYNE-
638 AM CST THU MAR 31 2005

...A STRONG THUNDERSTORM OVER WAYNE COUNTY...

AT 635 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER MUCH OF WAYNE COUNTY...MOVING
NORTHEAST AT 55 MPH.

THE STRONGEST THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
WAYNESBORO...DENHAM...WINCHESTER AND ROBINSON JUNCTION IN CENTRAL
AND SOUHTEAST WAYNE COUNTY THROUGH 715 AM CST.

THE PRIMARY THREATS FROM THESE STORMS WILL BE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Mar 31, 7:10 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
710 AM CST THU MAR 31 2005

ALZ053-054-311345-
CLARKE-WILCOX-
710 AM CST THU MAR 31 2005

...STRONG THUNDERSTORM OVER CLARKE COUNTY...MOVING INTO WILCOX
COUNTY...

AT 708 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROUNDHILL...OR JUST SOUTHEAST OF THOMASVILLE...AND
MOVING NORTHEAST AT 45 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PINE HILL...KIMBROUGH...ANNE MARIE...ROCKWEST...PRAIRIE AND MILLERS
FERRY THROUGH 745 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL UP TO AROUND ONE
HALF INCH IN DIAMETER...DANGEROUS CLOUD TO GROUND LIGHTNING... AND
WIND GUSTS OF 45 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 151 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
March 31, 7:45 AM CST to 9:00 AM CST
Where
Choctaw County, Countywide
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
32.033, -88.367

Heavy rains caused several roads across Choctaw county to have standing water in them. Several roads had to be closed for more than an hour due to high water. Radar estimated that five to six inches of rain fell across the county between 630 and 900 AM. A male drowned during the heavy rain event just south of Pushmataha. The sixty-three year old male went to check on some property he used for a hunting camp. The male knew about the flooding and had driven across a bridge that was closed for construction. His truck was then washed off the road. He was able to get out of his truck and was walking along a road and tried to cross a flooded spot in the road. Evidently the water washed him off the road and his body was not found until three days later. Unfortunately, the man passed several locations where he could have escaped the flood waters, but for unknown reasons he chose to keep walking.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Choctaw2005-03-3163MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439714.